Info

days

FIGURE 7 A 53-yr-old woman was admitted to the hospital because of an ankle fracture. She received low molecular weight heparin for 10 days, but was switched to unfractionated heparin because of a distal DVT. Ten days later she presented with proximal DVT, pulmonary embolism, and a rapid fall in platelet count from more than 200 to 12 x 109/L. She was switched to iv lepirudin (schedule Al). After normalization of platelet counts, she received overlapping oral anticoagulation (phenprocoumon), with lepirudin stopped when the INR reached 2.0. Antihirudin antibodies were first detected on day 7; at the same time, the aPTT increased despite a stable hirudin dosage of 0.05 mg/kg b.w. per hour. Abbreviations: aPTT, activated partial thromboplastin time; DVT, deep vein thrombosis; iv, intravenous; INR, international normalized ratio.

35,000 patients, the risk of anaphylaxis was estimated at 0.015% (5/32,500) in firstexposure and 0.16% (4/2500) in reexposed patients (assuming 7.5% reexposure frequency). One other case has been reported with recurrent anaphylaxis during reexposure (Badger et al., 2004). We and others (Bircher et al., 1996) demonstrated high-titer antihirudin antibodies of the IgG class, but not of the IgE class in patients with hirudin-associated anaphylaxis. IgG-dependent anaphylaxis likely is Fc receptor-mediated and related to infusion dose. Thus, besides reducing bleeding risk, avoiding iv bolus administration of lepirudin should also reduce the risk of severe anaphylactic reactions. There are two patients reported with delayed reactions to hirudin. One patient developed eczematous plaques accompanied by a positive lymphocyte transformation test (Zollner et al., 1996), the other had a granulomatous reaction (Smith et al., 2001). A third patient produced an Arthus-like reaction after intradermal application of lepirudin (Jappe et al., 2002). Approaches to test for these reactions are reviewed in Bircher et al. (2006).

0 0

Post a comment